Posted by: Mary Crocco | July 4, 2013

Chin Up

pool

July 4, 2013

I’m forcing myself to write today because I’m overwhelmed with emotion. I’m trying hard to have a positive outlook.

I should be ecstatic that I didn’t see any doctors the entire month of June. I am, of course, happy about that, but unfortunately it doesn’t mean I had a good month. This is what Living with CML is all about – The fatigue, the depression, not to mention the physical side effects of Gleevec – my daily oral chemo therapy drug.

I started the month being able to go to the therapy pool. I was thrilled to be feeling so good that I went every day the first week. I took an Ai Chi class on Mon/Wed, followed by exercising for an hour on my own. I took an arthritis class Tues/Thurs, again followed by exercising, and on Friday when no class was offered, I exercised in the pool on my own for an hour. I felt exhilarated, almost normal.

On Saturday, June 8th, I attended the CML conference. (I previously wrote about it on my blog). So here I was, being active and productive six days in a row! I couldn’t believe it. I really felt back to normal. Then my body said, I don’t think so.

Sunday I felt the ‘hit by a truck’ syndrome, and experienced bad back pain, most likely from sitting too long, and on a hard chair. Okay, I thought, understandable, I must have overdone it a bit. Who am I to think I can do all of this, anyway? (Excuse me while I move the box of tissues over to the computer).

Monday I awoke with a sore throat. It lasted until Wednesday, so on Thursday I saw no reason not to go back to the pool. After all, I had physically rested for three days. I say physically because emotionally, there was no rest. Always trying to help my mother is a challenge. I try to make her life easier and more comfortable, (from 3,000 miles away), but my efforts become less appreciated each time. Speaking with her nurse’s aide all week as I was purchasing items did help, but it’s hard because nothing I do makes my mother happy. (Tissues)

Back to Thursday, I thought I would modify the amount of excursion I had put on my body, so I decided to cut the classes out and just exercise on my own, for an hour, from now on. As I was exercising, my back and knee started giving me pain. I stopped immediately. I don’t want to have surgery on this knee, so I know when to stop. It’s ironic because I go to the pool to avoid pain and surgery, but then have to leave when it hurts. The pain continued throughout the next week.

The last week in June I had planned to fly to Reno, for my grandson’s 2nd birthday, so I rested in preparation. I made it to my son’s on the 27th, at about midnight, and all was good.

I spent the 28th with my grandson and I relished every minute. We had a great time. Later that night, I was baking an apple pie when my son noticed I was getting tired and had back pain, it was hard to stand. He stopped his party duties to give me a hand. I loved spending this time together, we laughed as we tried to make apple tarts, and it was the best. I don’t think he knows how much I miss him. (Where are the tissues?) I was over exhausted when I finally made it to bed, and suffered from over fatigue, sleeping less than an hour.

In the morning I tried everything to get it together before leaving my room. I took some time to try and gain back energy, hoping my back would feel better.
Record breaking heat took place all day, and I stayed inside 95% of the time. But with the door being opened and closed so often, the house was still pretty hot. One of the side effects of Gleevec is it doesn’t react well with heat and the sun, needless to say it took a big toll on me, both physically and emotionally. I felt my skin beginning to wreak havoc. The next day, Sunday, I suffered from stomach aches. But I was happy it didn’t develop into the previous problems I from last month. I was looking forward to Monday because I would be spending the day with my grandson, as it was a work day.

Monday started out great. My grandson and I had the best time together. He took a nap which helped my energy level continue, and I could rest my back. Then at about 3:30 my stomach acted up again. By 4:00 it was full blown into what I had suffered last month. At 4:30 I had to call my son at work and ask him to come home. He arrived immediately and I spent the rest of the day and night sick in my room. In the wee hours of the morning, I suffered such leg and back aches I had to walk around the house for hours. When I tried to lie down, I just couldn’t relax; my legs were out of control. This has been happening more often again – it comes and goes, but lately it has progressed.

My flight home was the next morning, and I wasn’t 100%, but I had no choice. I took muscle relaxers beforehand to try and get some sleep, but they didn’t kick in till I was waiting to board. I slept the entire hour flight home.

Once I was home, I crashed. I slept and slept. On Wednesday, I was sick again. Hoping to be back to normal is all I’m thinking about. I saw a commercial today advertising my new RX that was prescribed by my gastroenterologist last month. It stated one of the side effects is a deletion of magnesium. I googled the symptoms of low magnesium and it said muscle aches and cramps.

Yup, you got it, so I’ll call my oncologist tomorrow and see if a blood test will show a low magnesium count. Maybe this will explain the very intense leg problems I’m experiencing lately.

On a positive note, I’m enjoying editing my book with the help of the best writing coach ever! He has such patience and expertise helping me with my first novel. I’m forever grateful he has faith in me and my book.

I’m reading two great new books to review, and that keeps me sane!
http://www.mrc-bookreviewer.blogspot.com

I’m also looking forward to hearing my son, Bobby’s, new 2nd CD. He’s filmed a video to promote it and is having a great time with the production. http://www.youtube.com/watch?v=qSPgUT6YGJE

As for the rest of July, all I can do is hope I’ll be B2N.

BTW – the Tonic Water with Quinine didn’t help. It tastes horrible and from someone who never drinks carbonated soft drinks, it was hard to get down.

VALIDATION! http://www.cancernetwork.com/chronic-myeloid-leukemia//article/10165/2137845

Thank you for reading!
Mary

Advertisements

Responses

  1. How are you and your joints doing now? I heard that water aerobics good for muscle and joint pains, are you into it? I had problems with joints as well. I was diagnosed with osteoarthritis 3 years ago, but it was cured through stem cell therapy, although I have also invested my money and time to other therapies including physical therapy (unfortunately, it didn’t work for my joints). My stem cell treatment took 4 weeks with an ortho surgeon, Dr Purita. It was good, I can say that… I never had problems with my joints after my treatment (I was able to get the beneficial effects of it about 4 months after my last session… the doctor already set my expectation that it might take me months to get the effect)… Although it took that much time, I am still glad that it is effective for me… I hope that you will be able to find the suitable treatment for you too… It may take some time, yes… you might need to try different medications, yes… but the key to successful medication is that you never stop looking for it. Just stay happy and positive! 🙂

  2. My osteoarthritis seems to be progressing, but like you say, we just have to keep trying to find treatments and medications suitable for us. Gleevec limits certain meds, but I keep trying.

    The water therapy is wonderful. I always look forward to going when I’m able to. Do you also take advantage of a nice, warm pool?

    Your stem cell treatment for OA is new to me and I’m glad it worked for you.

    I try to be happy and stay positive. As you probably can attest to, some days are better than others.

    Thank you so much for taking the time to read my blog and leave a comment, Michael. 🙂

  3. I think water aerobics for me is a bit awkward (LOL)… I am just going to continue my meal diet and stick to my running goals… 🙂

  4. Awkward?

  5. I also suffer from CML and am on Glivec. I also have osteoarthritis in the knees and can relate to so much of what you have written. It is great to know that the side effects I am going through are common and others struggle as well. Sometimes I feel that I should be able to cope better than I do.

    • Thank you for reading my blog Julie. You certainly are not alone. I sometimes feel the same way you do, but in reality, we do the best we can.
      Please feel free to email me if you wish. We can share our aches and pains. 🙂


Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s

Categories

%d bloggers like this: